Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diagnosed with OCD. Is it safe to take anti depressants?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
I'm confused because I was diagnosed with OCD and the psychiatrist recommended anti depressants. I have been looking online and I found many articles and news reports saying that anti depressants are no better than placebos and that they don't work. Does that mean I shouldn't take them, am I wasting my time taking them? How do I know who to believe. Even the psychologist I was referred to as part of the treatment plan says there is no good medication for obsessions and they are not useful.. Who should I believe?
Posted Tue, 4 Dec 2012 in Anxiety and Stress
Answered by Dr. Ram Choudhary 34 minutes later
Thanks for posting your query.
Today you have millions of websites and trillions of online opinions!
Put a query and you would get answers which are diagonally opposite from different portals. You must see the credentials of the website owner and the answering expert.
The Obsessive Compulsive Disorder is a disorder of thought where a thought hovers you again and again and you know it is troublesome but still need to attend the urge- called ritual. Likes washing clean the hands hundreds time a day, checking door locks recurrently etc.
The psychiatrist is the most right person to diagnose it, next is a physician, psychologist has got a little job there.
Your psychiatrist is right, OCD is helped by antidepressants of a particular class and are quite effective in reducing the morbidity of OCD.
The Cognitive Behavioural therapy is also quite helpful.
So follow with the psychiatrist and do not get misguided by the other sources.
Hope I have answered your query.
If you have any questions I will be happy to answer.
Please close the query if you have no other questions.
Wish you a good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor